Hepatic iron overload, a possible consequence of treatment with imatinib mesylate: a case report
1 Department of Internal Medicine, 18101 Lorain Avenue, Fairview Hospital, Cleveland, Ohio 44111, USA
2 Department of Pathology, 18101 Lorain Avenue, Fairview Hospital, Cleveland, Ohio 44111, USA
3 The Cleveland Clinic Cancer Center at Fairview Hospital, 18200 Lorain Avenue, Cleveland, Ohio 44111, USA
Cases Journal 2009, 2:7526 doi:10.1186/1757-1626-2-7526Published: 26 May 2009
Imatinib, a tyrosine kinase inhibitor has revolutionized the therapy of Philadelphia chromosome positive chronic myeloid leukemia. Side effects of imatinib include grade 1-4 hepatotoxicity in a subset of patients. We report the case of a 46-year-old male with chronic myeloid leukemia, who developed hepatic hemosiderosis during treatment with imatinib. After ruling out the established congenital and acquired causes of hepatic hemosiderosis, we attribute this to a possible side effect of imatinib therapy. This condition was successfully treated with periodic phlebotomy thus precluding discontinuation of imatinib. To our knowledge, this is the first report of hepatic hemosiderosis most likely consequent to imatinib therapy.